Alert archive / Arizona / Fire Weather Watches in 2021

Fire Weather Watch 13, NWS Tucson, AZ

May 20, 20216 counties in Arizona

NWS Tucson, AZ issued this fire weather watch at May 20, 2021, 9:53 AM MST for 6 counties in Arizona. It took effect at May 22, 2021, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
May 20, 2021, 9:53 AM MST (16:53 UTC)
In effect from
May 22, 2021, 10:00 AM MST
Expired
May 21, 2021, 2:27 AM MST
In force
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 4.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3301 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WWUS85 KTWC 201653
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
953 AM MST Thu May 20 2021

AZZ150>154-210730-
/O.NEW.KTWC.FW.W.0018.210521T1500Z-210522T0300Z/
/O.NEW.KTWC.FW.A.0013.210522T1700Z-210523T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
953 AM MST Thu May 20 2021

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 8 PM MST FRIDAY FOR
GUSTY WINDS, LOW RH, AND ISOLATED DRY THUNDERSTORMS FOR THE
EASTERN HALF OF FIRE WEATHER ZONE 150, ALL OF 151, NORTHERN HALF 
OF 152, ALL OF 153, AND 154 EXCLUDING THE CHIRICAHUAS...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW RH FOR THE EASTERN HALF 
OF FIRE WEATHER ZONE 150 AND ALL OF, 151, 152, 153, AND 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 8 AM to 8 PM MST Friday. a Fire
Weather Watch has also been issued. This Fire Weather Watch is in
effect from Saturday morning through Saturday evening. 

* AFFECTED AREA...Most of southeast Arizona. 

* TIMING...Isolated dry thunderstorms possible for the Red Flag
  Warning area Friday morning into the afternoon along with gusty
  winds and low RH during the afternoon and early evening. For the
  Fire Weather Watch, gusty winds and low RH from Saturday morning
  until Saturday evening.

* WINDS...For Friday, southwest 15-25 mph, with gusts around 35
  mph. Gusty and erratic outflow wind gusts to 45 mph are possible
  around dry thunderstorms. For Saturday, southwest 15-30 mph,
  with gusts to 40 mph possible.  

* RELATIVE HUMIDITY...8-15 percent Friday and generally 5-10
  percent on Saturday. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
718 
WWUS85 KTWC 202212
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
312 PM MST Thu May 20 2021

AZZ150>154-211330-
/O.CON.KTWC.FW.W.0018.210521T1500Z-210522T0300Z/
/O.CON.KTWC.FW.A.0013.210522T1700Z-210523T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
312 PM MST Thu May 20 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM MST
FRIDAY FOR GUSTY WINDS, LOW RH, AND ISOLATED DRY THUNDERSTORMS
FOR THE EASTERN HALF OF FIRE WEATHER ZONE 150, ALL OF 151,
NORTHERN HALF OF 152, ALL OF 153, AND 154 EXCLUDING THE
CHIRICAHUAS...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RH FOR THE 
EASTERN HALF OF FIRE WEATHER ZONE 150, ALL OF 151, NORTHERN HALF 
OF 152, ALL OF 153, AND 154 EXCLUDING THE CHIRICAHUAS...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 8 AM to 8 PM MST Friday. a Fire
Weather Watch has also been issued. This Fire Weather Watch is in
effect from Saturday morning through Saturday evening.

* AFFECTED AREA...Most of southeast Arizona.

* TIMING...Isolated dry thunderstorms possible for the Red Flag 
  Warning area Friday morning into the afternoon along with 
  gusty winds and low RH during the afternoon and early 
  evening. For the Fire Weather Watch, gusty winds and low RH 
  from Saturday morning until Saturday evening. 

* WINDS...For Friday, southwest 15-25 mph, with gusts around 35 
  mph. Gusty and erratic outflow wind gusts to 45 mph are 
  possible around dry thunderstorms. For Saturday, southwest 
  15-30 mph, with gusts to 40 mph possible.

* RELATIVE HUMIDITY...8-15 percent Friday and generally 5-10 
  percent on Saturday.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
309 
WWUS85 KTWC 210927
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
227 AM MST Fri May 21 2021

AZZ150>154-212200-
/O.UPG.KTWC.FW.A.0013.210522T1700Z-210523T0300Z/
/O.NEW.KTWC.FW.W.0019.210522T1700Z-210523T0300Z/
/O.EXT.KTWC.FW.W.0018.210521T1700Z-210522T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
227 AM MST Fri May 21 2021

...RED FLAG WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
MST THIS EVENING FOR GUSTY WINDS, LOW RH AND VERY HIGH FIRE DANGER
RATING FOR THE EASTERN HALF OF FIRE WEATHER ZONE 150, ALL OF 151, 
NORTHERN HALF OF 152, ALL OF 153, AND 154 EXCLUDING THE 
CHIRICAHUAS... 

...RED FLAG WARNING IS IN EFFECT FROM 10 AM TO 8 PM MST SATURDAY FOR
STRONG GUSTY WINDS, LOW RH AND VERY HIGH FIRE DANGER RATING FOR 
EASTERN ZONE 150 AND ALL OF ZONES 151, 152, 153 AND 154......

The start time of the Red Flag Warning for today was adjusted and is
now in effect from 10 am to 7 pm today. The adjustment was made to 
account for current and expected wind and RH conditions. 

The National Weather Service in Tucson has upgraded the Saturday 
Fire Weather Watch to a Red Flag Warning, which is in effect from 10
AM to 8 PM MST Saturday. 

* AFFECTED AREA...For today, most of southeast Arizona except western
  Pima county, eastern two-thirds of Cochise county and the southeast
  parts of Graham and Greenlee counties. For Saturday the warning is
  in effect everywhere from the Baboquivari Mountains eastward. 

* TIMING...For Today, from 10 am through 7 pm which should be the
  windiest time period. For Saturday, the warning is in effect from
  10 am through 8 pm in the evening. 

* WINDS...For today, southwest 15 to 25 mph, with gusts around 35 
  mph. Local gusty and erratic outflow wind gusts of 35 to 45 mph are
  possible around virga shafts or dry thunderstorms which are most 
  likely from the Safford area North and East. For Saturday, winds 
  are expected to be stronger at southwest 15 to 30 mph, with gusts 
  to 40 mph.

* RELATIVE HUMIDITY...8-15 percent today and generally 5-10 percent 
  on Saturday.

* IMPACTS...Any fires that develop or are ongoing will have the
  potential to spread rapidly and be resistant to control efforts.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson
  and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this fire weather watch went out at May 20, 2:16 AM MST, 7 hours 37 minutes earlier.

Area forecast discussion, May 20, 2:16 AM MST, 7 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
216 AM MST Thu May 20 2021

.SYNOPSIS...Warm temperatures continue today with an increase in
afternoon breezes. A weather system will bring gusty winds and a
slight chance of showers Friday along with several degrees of
cooling. Gusty winds continue Saturday before diminishing thereafter
as temperatures return to near normal next week.

&&

.DISCUSSION...Southeast Arizona is under westerly flow aloft this
morning between a shortwave ridge across New Mexico and a longwave
trough across the West Coast. Skies are mostly clear but some
cirroform cloudiness is noted on IR satellite imagery upstream and
that will move in from the west later today and especially tonight
as the aforementioned trough continues to dig southward. With a
tightening pressure gradient, breezy winds are expected this
afternoon into this evening with high temperatures a couple degrees
above normal.

As the flow becomes more southwesterly aloft tonight into Friday
ahead of the upper low, moisture will increase aloft and we can't
rule out some virga or a couple of light showers during the day
Friday as a cold front moves in from the west and knocks
temperatures down about 5 degrees compared to today. Perhaps just
enough instability across the White Mountains for a slight chance of
a thunderstorm up there. Winds will pickup just a bit more on Friday
compared to today with the potential for areas of blowing dust near
the Willcox Playa along with critical Fire Weather conditions to the
south and east of Tucson.

The aforementioned trough will bottom out on Saturday across the
Lower Colorado River Valley with a tight pressure gradient remaining
across all of southeast Arizona with continued breezy to windy
conditions. Thus, critical fire weather conditions possible once
again along with blowing dust potential in the normal trouble spots
near the Willcox Playa and possibly in Pinal County as well.

A rather benign pattern is shaping up Sunday and heading through
much of next week as stronger troughing lifts out with a gradual
increase in heights aloft under southwesterly flow aloft. This will
result in a slackening of winds with the typical afternoon gustiness
for this time of year as temperatures warm to seasonable levels for
late May by the middle of next week.

&&

.AVIATION...Valid through 21/12Z.
Clear skies to a FEW clouds AOA 20k ft MSL becoming SCT-BKN clouds
AOA 20k ft MSL by 20/20Z. BKN-OVC clouds around 15k ft MSL aft
21/05Z. Slight chance of -SHRA from Tucson westward aft 21/06Z. SFC
wind less than 12 kts thru 20/18Z and then again aft 21/04Z.
SLY/SWLY SFC wind at 14-20 kts gusting 22-28 kts between 20/18Z and
21/04Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a slight chance of light rainfall
late tonight and Friday across southeast Arizona, with dry
conditions this weekend into at least the middle of next week.
Typical afternoon breeziness can be expected much of the next 7
days, with strong and gusty southwest winds each afternoon and early
evening starting today and continuing through Saturday. Localized
critical fire weather conditions will be possible on Friday, with
much of the area at critical fire weather thresholds on Saturday.
Minimum RH values will be 10-15 percent for most locations through
Friday, lowering into the single digits this weekend into next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:53 AM MSTRed Flag WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz33 hr

Nearby

Fire Weather Watches in Arizona, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.